Alert archive / Colorado / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 11, NWS Pueblo, CO
NWS Pueblo, CO issued this severe thunderstorm warning at May 8, 2017, 3:54 PM MDT for El Paso County, Fremont County, Pueblo County, Colorado. It was in force for 66 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 8, 2017, 3:54 PM MDT (21:54 UTC)
- Expired
- May 8, 2017, 5:00 PM MDT
- In force
- 66 min
- Issued by
- NWS Pueblo, CO
- Area
- Storm-based polygon
- Hail
- 1.75 in
- Wind
- 70.0 mph
Counties El Paso County, CO, Fremont County, CO, Pueblo County, CO
The radar
The Pueblo radar (KPUX), 68 km from the middle of the area, began a volume at 21:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 8, 4:05 PM MDT | HAIL 1 | 10 Ene Beulah, CO | |
| May 8, 4:18 PM MDT | HAIL 0.88 | 3 W Pueblo West, CO | |
| May 8, 4:46 PM MDT | HAIL 0.75 | 1 S Pueblo West, CO |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 11 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 8, 12:35 PM MDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Denver, CO (KDEN), launched 12:00Z, 9.9 hours before the alert went out and 233 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2189 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 6 m²/s²
- 0-3 km storm-relative helicity
- 72 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
586
WUUS55 KPUB 082154
SVRPUB
COC041-043-101-082300-
/O.NEW.KPUB.SV.W.0011.170508T2154Z-170508T2300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pueblo CO
354 PM MDT MON MAY 8 2017
The National Weather Service in Pueblo has issued a
* Severe Thunderstorm Warning for...
Southeastern Fremont County in central Colorado...
Southwestern El Paso County in east central Colorado...
Western Pueblo County in southeastern Colorado...
* Until 500 PM MDT
* At 353 PM MDT, severe thunderstorms were located along a line
extending from 6 miles west of Pueblo Reservoir to 19 miles
southwest of Pueblo West to 12 miles northeast of Greenhorn
Mountain, moving northwest at 15 mph.
HAZARD...Golf ball size hail and 70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
considerable tree damage. Wind damage is also likely to
mobile homes, roofs, and outbuildings.
* Locations impacted include...
Western Pueblo, Pueblo Reservoir, Pueblo West, Pinon, Penrose, Rye,
Beulah, San Isabel and Colorado City.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3829 10504 3852 10497 3852 10474 3845 10458
3790 10478 3789 10501 3792 10504
TIME...MOT...LOC 2153Z 133DEG 13KT 3825 10487 3811 10493 3803 10488
HAIL...1.75IN
WIND...70MPH
$$
lw3 follow-up statements
093
WWUS55 KPUB 082220
SVSPUB
Severe Weather Statement
National Weather Service Pueblo CO
420 PM MDT MON MAY 8 2017
COC041-043-101-082300-
/O.CON.KPUB.SV.W.0011.000000T0000Z-170508T2300Z/
Fremont CO-El Paso CO-Pueblo CO-
420 PM MDT MON MAY 8 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM MDT
FOR SOUTHEASTERN FREMONT...SOUTHWESTERN EL PASO AND NORTHWESTERN
PUEBLO COUNTIES...
At 420 PM MDT, severe thunderstorms were located along a line
extending from near Pueblo West to near Pueblo Reservoir, moving
north at 20 mph.
HAZARD...Golf ball size hail and 70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
considerable tree damage. Wind damage is also likely to
mobile homes, roofs, and outbuildings.
Locations impacted include...
Western Pueblo, Pueblo West, Pueblo Reservoir, Pinon, Penrose and
Beulah.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3829 10504 3852 10497 3852 10474 3845 10458
3815 10469 3805 10504
TIME...MOT...LOC 2220Z 159DEG 19KT 3835 10483 3826 10487 3820 10481
HAIL...1.75IN
WIND...70MPH
$$
lw413
WWUS55 KPUB 082239
SVSPUB
Severe Weather Statement
National Weather Service Pueblo CO
439 PM MDT MON MAY 8 2017
COC041-043-101-082300-
/O.CON.KPUB.SV.W.0011.000000T0000Z-170508T2300Z/
Fremont CO-El Paso CO-Pueblo CO-
439 PM MDT MON MAY 8 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM MDT
FOR SOUTHEASTERN FREMONT...SOUTHWESTERN EL PASO AND NORTHWESTERN
PUEBLO COUNTIES...
At 438 PM MDT, severe thunderstorms were located along a line
extending from 9 miles east of Penrose to near Pueblo West to near
Pueblo Reservoir, moving northeast at 25 mph.
HAZARD...Golf ball size hail and 70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
considerable tree damage. Wind damage is also likely to
mobile homes, roofs, and outbuildings.
Locations impacted include...
Western Pueblo, Pueblo West, Pueblo Reservoir, Pinon and Penrose.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3829 10504 3852 10497 3852 10474 3845 10458
3820 10467 3823 10486
TIME...MOT...LOC 2238Z 206DEG 21KT 3841 10485 3833 10483 3827 10481
HAIL...1.75IN
WIND...70MPH
$$
lw667
WWUS55 KPUB 082256
SVSPUB
Severe Weather Statement
National Weather Service Pueblo CO
456 PM MDT MON MAY 8 2017
COC041-043-101-082305-
/O.EXP.KPUB.SV.W.0011.000000T0000Z-170508T2300Z/
Fremont CO-El Paso CO-Pueblo CO-
456 PM MDT MON MAY 8 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN FREMONT...
SOUTHWESTERN EL PASO AND NORTHWESTERN PUEBLO COUNTIES WILL EXPIRE AT
500 PM MDT...
The storms which prompted the warning have weakened. Therefore, the
warning will be allowed to expire.
A severe thunderstorm watch remains in effect until 800 PM MDT for
central, southeastern and east central Colorado.
LAT...LON 3829 10504 3852 10497 3852 10474 3845 10458
3820 10467 3823 10486
TIME...MOT...LOC 2255Z 133DEG 13KT 3845 10490 3837 10488 3831 10486
$$
lwWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 3:42 PM MDT, 12 minutes earlier.
Area forecast discussion, May 8, 3:42 PM MDT, 12 minutes before
Area Forecast Discussion National Weather Service Pueblo CO 342 PM MDT Mon May 8 2017 .SHORT TERM...(This evening through Tuesday) Issued at 316 PM MDT Mon May 8 2017 Tonight and Tuesday...Short term model consensus has convection moving to the northeast during the evening with a line of weakening convection moving across the southeast plains. Currently, looking like the strongest convection this evening will be along and north of US 50. Will keep some PoPs overnight as another weak disturbance may produce some showers, mostly along the southern I25 corridor. On Tuesday, another disturbance will rotate northward, east of the upper low over Arizona. Plenty of low level moisture will be in place over the plains along with the middle and upper level moisture. Main question will be the amount of instability. SPC Day2 has a marginal risk, which is very reasonable. Other main concern will be locally heavy rains on the burn scars. --PGW-- .LONG TERM...(Tuesday night through Monday) Issued at 316 PM MDT Mon May 8 2017 Tuesday night into Wednesday...Upper low moves eastward, passing over northern New Mexico Wednesday evening. Wednesday could be another day with strong storms and locally heavy rainfall. Models hint at an axis of heavier rainfall developing along a boundary somewhere over eastern Colorado. EC has the boundary further north while the GFS keeps it over southeast Colorado. Thursday...Upper low slowly moves east with some precipitation wrapping around the west side of the upper low. Currently, appears precipitation amounts will be light with cool and stable airmass over the region. Friday through Monday...Upper ridge builds into the region Friday through Monday. There will be some residual moisture for a few afternoon and evening thunderstorms, mainly over the higher terrain. Otherwise, it will be mild and dry. --PGW-- && .AVIATION...(For the 00Z TAFS through 00Z Tuesday evening) Issued at 316 PM MDT Mon May 8 2017 KCOS and KPUB...Scattered to numerous thunderstorms will continue through late evening, with the potential for gusty winds, hail and heavy rain. Will have to watch for some low clouds overnight depending on the amount of easterly flow, which will depend on outflows from thunderstorms. The wet and active pattern continues on Tuesday with scattered to numerous afternoon and evening thunderstorms. The storms could produce gusty winds, hail and heavy rain. KALS...Scattered thunderstorms will occur into Monday evening and on Tuesday afternoon and evening. Gusty winds, brief downpours, and small hail could accompany the storms. --PGW-- && .PUB WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...PGW LONG TERM...PGW AVIATION...PGW
Hazardous weather outlook, May 8, 11:29 AM MDT, 4 hours 25 minutes before
Hazardous Weather Outlook National Weather Service Pueblo CO 1129 AM MDT Mon May 8 2017 COZ058>089-093>099-091730- Western Mosquito Range/East Lake County Above 11000 Ft- Leadville Vicinity/Lake County Below 11000 Ft- Eastern Sawatch Mountains above 11000 Ft- Western Chaffee County Between 9000 and 11000 Ft- Central Chaffee County Below 9000 Ft- Western Mosquito Range/East Chaffee County above 9000Ft- Saguache County West of Continental Divide Below 10000 Ft- Saguache County East of Continental Divide below 10000 Ft- La Garita Mountains Above 10000 Ft- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Ft- Eastern San Juan Mountains Above 10000 Ft- Del Norte Vicinity/Northern San Luis Valley Below 8500 Ft- Alamosa Vicinity/Central San Luis Valley Below 8500 Ft- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Ft- Northern Sangre de Cristo Mountains above 11000 Ft- Southern Sangre de Cristo Mountains Between 7500 and 11000 Ft- Southern Sangre de Cristo Mountains Above 11000 Ft- Northwestern Fremont County Above 8500Ft- Western/Central Fremont County Below 8500 Ft- Wet Mountain Valley Below 8500 Ft- Wet Mountains between 6300 and 10000Ft- Wet Mountains above 10000 Ft- Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And 11000 Ft-Pikes Peak above 11000 Ft- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Ft-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft- Trinidad Vicinity/Western Las Animas County Below 7500 Ft- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 1129 AM MDT Mon May 8 2017 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...Today and Tonight A few severe thunderstorms are possible today across the plains. The best chance for strong to severe storms will be along and north of highway 50. The primary threat will be large hail up to golf ball size and wind gusts to 70 mph. There is also a slight chance of a tornado, especially in northern El Paso county. The best chance for severe storms will be late this afternoon and into the evening hours. Flash flooding on burn scars will also increase today as unstable air moves into the region. If a storm moves over any of the many burn scars over the region, then flash flooding will be possible. The most susceptible burn scars are the Junkins burn scar and the Hayden Pass burn scar. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday On Tuesday, scattered thunderstorms are expected to initiate over the mountains early Tuesday afternoon, then drift eastward onto the plains. Primary concerns will be lightning, strong winds, large hail, heavy rain, burn scar flooding, and an isolated tornado. Additionally, light snow accumulation will be possible above 10000 feet. On Wednesday and Thursday, the upper level low moves closer to the region, bringing showers and thunderstorms to the area. A few storms could become strong across the plains and heavy rainfall will become more of a concern for burn scars. Primary risks are lightning, small hail, wind gusts up to 50 mph and localized flash flooding. Snow levels will remain around 10000 feet with light to moderate accumulations possible across the higher elevations. High pressure will move across the area for Friday through Sunday. However, there will be enough residual moisture for isolated thunderstorms to develop over the higher terrain each afternoon. Primary concerns will be lightning, small hail and wind gusts up to 50 mph. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria for spotters will be likely today and tonight across the region. LW/Skelly
In the hours before
Special weather statement, May 8, 12:59 PM MDT, 2 hours 55 minutes before
Special Weather Statement National Weather Service Pueblo CO 1259 PM MDT MON MAY 8 2017 COZ072-078>080-087-082000- Wet Mountains between 6300 and 10000Ft CO- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft CO- Wet Mountain Valley Below 8500 Ft CO- Northern Sangre de Cristo Mountains Between 8500 And 11000 Ft CO- Wet Mountains above 10000 Ft CO- 1259 PM MDT MON MAY 8 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HUERFANO... SOUTHEASTERN CUSTER AND WESTERN PUEBLO COUNTIES UNTIL 200 PM MDT... At 1258 PM MDT, Doppler radar was tracking a strong thunderstorm near Gardner, or 40 miles northeast of Alamosa, moving north at 25 mph. Dime size hail, wind gusts to 55 mph, locally heavy rain and lightning strikes will be possible with this storm. Locations impacted include... Gardner, Red Wing, Silver Cliff and Rosita. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also possible with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3768 10518 3769 10531 3817 10541 3813 10498 TIME...MOT...LOC 1858Z 185DEG 24KT 3778 10523 LW
Special weather statement, May 8, 2:10 PM MDT, 1 hour 44 minutes before
Special Weather Statement National Weather Service Pueblo CO 210 PM MDT MON MAY 8 2017 COZ079-080-083-086-082130- Pueblo Vicinity/Pueblo County Below 6300 Feet CO- Wet Mountains between 6300 and 10000Ft CO- Canon City Vicinity/Eastern Fremont County CO- Wet Mountains above 10000 Ft CO- 210 PM MDT MON MAY 8 2017 ...SPECIAL WEATHER STATEMENT... At 200 PM MDT, Doppler radar was tracking developing showers and thunderstorms over and near the Junkins and Beulah Hill burn scars. These storms were moving to the north at 20 mph. At this time, precipitation amounts during the previous hour over the Junkins and Beulah Hill burn scars was generally under .05 inches. A period of light to moderate rain at times is anticipated over the Junkins and Beulah Hill burn scars over the next 2 hours with precipitation amounts between .10 and .35 inches anticipated during this time-frame. In addition, wind gusts around 35 mph at times and hail generally under 1/2 inch in diameter at times will be possible. While precipitation rates at this time are not overly impressive, streams in the burn scar may begin to rise with this projected precipitation. Locations impacted include... The Junkins and Beulah Hill burn scars. PRECAUTIONARY/PREPAREDNESS ACTIONS... Move away from recently burned areas. If heavier rains develop, they will be capable of creating rockslides, mudslides and debris flows in steeper terrain, especially in and around recent burn scar locations. These storms may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3801 10487 3806 10526 3825 10521 3826 10493 TIME...MOT...LOC 1957Z 182DEG 14KT 3808 10517
Local storm report, May 8, 2:27 PM MDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
227 PM MDT MON MAY 8 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0222 PM HAIL 7 NE GARDNER 37.86N 105.09W
05/08/2017 M1.75 INCH HUERFANO CO PUBLIC
&&Local storm report, May 8, 3:06 PM MDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
306 PM MDT MON MAY 8 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM HAIL 3 ENE BEULAH 38.09N 104.93W
05/08/2017 M1.75 INCH PUEBLO CO PUBLIC
&&Local storm report, May 8, 3:29 PM MDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
329 PM MDT MON MAY 8 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM HAIL 1 SSE BEULAH 38.07N 104.98W
05/08/2017 M1.00 INCH PUEBLO CO TRAINED SPOTTER
&&The office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 7, 6:04 PM MDT | Special Weather Statement | PUB | Otero | 41 min |
| May 7, 6:43 PM MDT | Special Weather Statement | PUB | Kiowa | 47 min |
| May 7, 6:46 PM MDT | Special Weather Statement | PUB | Baca | 29 min |
| May 7, 7:24 PM MDT | Special Weather Statement | PUB | Bent | 36 min |
| May 7, 7:59 PM MDT | Special Weather Statement | PUB | Crowley | 31 min |
| May 8, 12:59 PM MDT | Special Weather Statement | PUB | Custer | 61 min |
| May 8, 1:47 PM MDT | Severe Thunderstorm Warning | PUB | Las Animas | 58 min |
| May 8, 2:10 PM MDT | Special Weather Statement | PUB | Custer | 80 min |
| May 8, 2:20 PM MDT | Tornado Warning | PUB | Custer, Huerfano, Pueblo | 25 min |
| May 8, 2:43 PM MDT | Severe Thunderstorm Warning | PUB | Las Animas | 62 min |
| May 8, 2:47 PM MDT | Severe Thunderstorm Warning | PUB | Pueblo | 43 min |
| May 8, 2:52 PM MDT | Areal Flood Advisory | PUB | Custer, Fremont, Pueblo | 3 hr |
| May 8, 3:22 PM MDT | Severe Thunderstorm Warning | PUB | El Paso, Fremont, Huerfano, Pueblo | 38 min |
| May 8, 3:31 PM MDT | Severe Thunderstorm Warning | PUB | Otero, Pueblo | 59 min |
| May 8, 3:37 PM MDT | Severe Thunderstorm Warning | PUB | Las Animas, Otero, Pueblo | 38 min |
| May 8, 4:14 PM MDT | Severe Thunderstorm Warning | PUB | Otero | 15 min |
| May 8, 4:24 PM MDT | Severe Thunderstorm Warning | PUB | Crowley, Otero | 23 min |
| May 8, 4:54 PM MDT | Special Weather Statement | PUB | Custer | 51 min |
| May 8, 5:08 PM MDT | Special Weather Statement | PUB | Otero | 52 min |
| May 8, 5:20 PM MDT | Special Weather Statement | PUB | Gunnison | 40 min |
| May 8, 5:24 PM MDT | Severe Thunderstorm Warning | PUB | Crowley, Otero, Pueblo | 36 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.